Kansas, 2006

Hail and Damaging Winds in Kansas, August 13, 2006

August 13, 2006 · NWS TOP · 5 events in 4 counties and zones

2 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 13, 3:24 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 13, 3:24 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT SUN AUG 13 2006

.DISCUSSION...

TONIGHT...AT FORECAST TIME A COLD FRONT WAS DRAPED FROM NORTHWESTERN
IOWA SOUTH THROUGH NORTH CENTRAL KS.  A PREFRONTAL TROUGH POSSIBLE
OUTFLOW BOUNDARY HYBRID WAS LOCATED ALONG A SENECA TO ABILENE
LINE...AND WAS SERVING AS THE FOCAL POINT FOR THUNDERSTORM
DEVELOPMENT AROUND 20Z.  CLEARING AHEAD OF THE FRONT BROUGHT
TEMPERATURES INTO THE UPPER 90S GENERALLY ALONG AND SOUTH OF
INTERSTATE 70 THIS AFTERNOON...BRINGING DEW POINT DEPRESSIONS UP
INTO THE 30 TO 35 DEGREE RANGE.  THIS WOULD ALLOW FOR A DECENT
AMOUNT OF EVAPORATIVE COOLING BELOW THE CLOUD BASE WHICH WOULD
ENHANCE THUNDERSTORM DOWNDRAFTS INTO POSSIBLY DAMAGING SURFACE
WINDS.  SPC HOURLY ANALYSIS INDICATED PRECIPITABLE WATER VALUES OF 2
INCHES ACROSS THE NORTHERN PORTION OF THE CWA.  THESE VALUES HAVE
BEEN SLOWLY INCREASING DURING THE DAY AS SUBTROPICAL MOISTURE POOLS
ALONG THE FRONTAL BOUNDARY.  FORECAST SOUNDINGS INDICATE DEEP
MOISTURE THROUGHOUT THE TROPOSPHERE WILL LEAD TO HIGH PRECIPITATION
EFFICIENCIES ACROSS THE AREA...ADDING TO THE LIKELIHOOD OF HEAVY
RAINFALL ACROSS NORTHEASTERN KS.  WITH 3 HOUR FLASH FLOOD GUIDANCE
VALUES IN THE 3 TO 4 INCH RANGE...WIDESPREAD FLOODING IS
UNLIKELY...HOWEVER LOCALIZED FLOODING WILL REMAIN POSSIBLE IF
STRONGER CELLS TRAIN OVER A PARTICULAR LOCATION.  RAINFALL RATES OF
UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH STRONGER CELLS.  RAINFALL
TOTALS OF AN INCH OR GREATER WILL LIKELY BE COMMON ACROSS THE CWA.

TOMORROW...MODELS HAVE INDICATED STRONG SUBSIDENCE BEHIND THE
FRONTAL BOUNDARY DURING THE DAY TOMORROW.  THIS SHOULD BRING AN END
TO PRECIPITATION FASTER THAN PREVIOUSLY INDICATED BY THE MODELS.
OBSERVATIONS IN NORTHWESTERN NEBRASKA INDICATED DEWPOINTS IN THE
LOWER 50S BEHIND THE FRONT.  MOISTURE WILL LIKELY BE SLIGHTLY HIGHER
WITH MORE RAINFALL AROUND THE OUR AREA...HOWEVER PERSISTENT
STRATIFORM RAIN BEHIND THE FRONT SEEMS UNLIKELY AT THIS POINT.
BROUGHT POPS OUT OF MOST OF THE AREA AFTER 18Z MONDAY...KEEPING ONLY
A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 35 FOR ANY
LINGERING CONVECTION.  DRIER AND COOLER AIR WILL HOLD OVER THE AREA
MONDAY...WITH MOSTLY CLOUDY SKIES DUE TO A PERSISTENT LAYER
ALTOSTRATUS ALOFT.  KEPT HIGHS IN THE MID 80S WITH COLD AIR
ADVECTION AND MOSTLY CLOUDY SKIES.

FOR MONDAY NIGHT INTO TUESDAY...IN THE WAKE OF THE SHORT WAVE
ACTIVITY...MODELS PUSHING SURFACE HIGH ACROSS THE AREA.  DEPENDING
ON PRECIPITATION COVERAGE TONIGHT...WITH DECREASING CLOUDS
NORTH MAY SEE SOME PATCHY FOG DEVELOP BY LATE NIGHT GENERALLY
FOR AREAS NORTH OF THE INTERSTATE...EXPECTING SOME INCREASE IN CLOUD
COVER OVER THE SOUTHERN PORTION OF CWA AGAIN BY LATE NIGHT WITH LOWS
MONDAY NIGHT FROM AROUND 60 NORTH TO MIDDLE 60S FAR SOUTH.  H850 MB
TEMPERATURES WARM A TAD WITH SOUTHEAST WINDS...WILL GO WITH HIGHS
MAINLY IN THE MORE SEASONAL UPPER 80S.

TUESDAY NIGHT INTO WEDNESDAY...CONTINUED WITH THE PREVIOUS THINKING
OF RETURN FLOW...WARM ADVECTION...ISENTROPIC LIFT ON THE BACK SIDE
OF THE RETREATING SURFACE HIGH.  ALOFT...MODELS NOW HINTING OF SOME
UPPER SUPPORT AS WELL WITH A SHORT WAVE COMING OUT OF THE
SOUTHWEST...HOWEVER GFS FOCUSING FURTHER SOUTH OF CWA AND NAM
GENERALLY ALONG AND NORTH OF I70.  GIVEN THE MODEL DISPARITY WENT
WITH SLIGHT CHANCES BUT DID CONTINUE INTO THE AFTERNOON HOURS OVER
ALL BUT THE SOUTHEAST CORNER COUNTIES GIVEN HINT OF UPPER SUPPORT.
HIGHS WEDNESDAY IN THE UPPER 80S TO LOWER 90S...IF CLOUD COVER LESS
THAN EXPECTED THEN WARMER READINGS WILL BE MORE IN STORE.

DILEMMA WITH WARM ADVECTION AND SHORTWAVE DIFFERENCES CONTINUE
WEDNESDAY NIGHT INTO THURSDAY NIGHT AND FOR NOW HAVE CONFINE POPS TO
AREAS GENERALLY NORTH OF I70 AND FOR THE OVERNIGHT HOURS.

GFS LOOKS A LITTLE OVERDONE ON ITS FRIDAY INTO FRIDAY NIGHT QPF
WHILE IT BUILDS HEIGHTS ALOFT.  ADDED SOME SLIGHT CHANCE POPS FOR
THE NORTHERN COUNTIES FRIDAY NIGHT AND SATURDAY WHERE THE ECMWF
HINTS OF SOME UPPER SUPPORT THERE AND FURTHER NORTH.  REST OF
FORECAST DRY AT THIS TIME.  HIGHS GENERALLY IN THE LOWER 90S NORTH
TO MIDDLE 90S SOUTH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DC/PF
Hazardous weather outlook, Aug 13, 2:50 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SUN AUG 13 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-141100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE OVERNIGHT
HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN THREATS. THE MORE LIKELY AREAS FOR SEVERE
THUNDERSTORMS WILL SOUTH AND EAST OF A ABILENE...TO MARYSVILLE
LINE AND MAINLY THROUGH THE EVENING HOURS. ADDITIONALLY SOME OF THE
STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH
THE POTENTIAL FOR AMOUNTS BETWEEN 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA DURING
THE MORNING HOURS MONDAY AND FOR AREAS GENERALLY ALONG AND
SOUTHEAST OF INTERSTATE 35 MONDAY AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THUNDERSTORMS CHANCES WILL RETURN TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY. FOR AREAS NORTH OF INTERSTATE 70 THERE WILL BE A SLIGHT
CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY NIGHT AND
OVER THE NORTHERN COUNTIES FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THE EVENING HOURS FOR AREAS
GENERALLY SOUTH AND EAST OF A ABILENE TO MARYSVILLE LINE.
ADDITIONALLY...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS
OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Aug 13, 2:12 PM CST, 2 hours 58 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN AUG 13 2006

KSZ009>012-020>024-034>038-132115-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-RILEY-WABAUNSEE-WASHINGTON-
312 PM CDT SUN AUG 13 2006

THROUGH 415 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT
20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS...NORTHEAST KANSAS
AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SEVERAL OF THESE STORMS WERE CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS IN EXCESS OF 50 MPH...AND BRIEF HEAVY RAIN. SOME
COMMUNITIES THAT MAY BE IMPACTED INCLUDE CONCORDIA...CLAY
CENTER...ABILENE...MANHATTAN...JUNCTION CITY...MARYSVILLE...AND
HOLTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 13, 3:08 PM CST, 2 hours 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SUN AUG 13 2006

KSZ009>012-020>024-026-034>039-054-132215-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-JEFFERSON-LYON-MARSHALL-
MORRIS-NEMAHA-OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
408 PM CDT SUN AUG 13 2006

THROUGH 515 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT
20 MPH ACROSS PORTIONS OF NORTH CENTRAL...NORTHEAST...AND EAST
CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE IMPACTED INCLUDE MINNEAPOLIS...CLAY
CENTER...MARYSVILLE...MANHATTAN...JUNCTION CITY...HIAWATHA...COUNCIL
GROVE...AND TOPEKA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 13, 4:13 PM CST, 57 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT SUN AUG 13 2006

KSZ009>011-020>024-026-034>039-132315-
CLAY-CLOUD-DICKINSON-GEARY-JACKSON-JEFFERSON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
513 PM CDT SUN AUG 13 2006

THROUGH 615 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT
25 MPH ACROSS PORTIONS OF NORTH CENTRAL...NORTHEAST...AND EAST
CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME OF THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS
OF 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE CONCORDIA...CLAY CENTER...ABILENE...MANHATTAN...
MARYSVILLE...JUNCTION CITY...TOPEKA...AND VALLEY FALLS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 13, 5:10 PM CST
Where
Clay County, 3 mi N of Green
Measured
62 kt (71 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -97.000

Tree blown down onto a roadway.

Hail, Pottawatomie

When
August 13, 5:38 PM CST
Where
Pottawatomie County, Westmoreland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -96.417

Hail, Pottawatomie

When
August 13, 5:44 PM CST
Where
Pottawatomie County, 2 mi E of Westmoreland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -96.383

Thunderstorm Wind, Lyon

When
August 13, 6:30 PM CST
Where
Lyon County, Hartford
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.300, -95.950

Several 3 to 4 inch diameter tree limbs reported down.

Lightning, Jackson

When
August 13, 6:40 PM CST
Where
Jackson County, 2 mi SE of Holton
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Lightning struck and entered the attic of a home in the town of Holton, starting a fire, which was quickly put out by local firefighters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529682, 5529683, 5529684, 5529685, 5529686.